Florida, 2019Tornado and Lightning Strike in Florida, May 3, 2019
May 3, 2019 · NWS MFL · 3 events in 2 counties and zones
A trough of low pressure over Central Florida with a mid-level shortwave was moving over the Florida Peninsula. Ample moisture across the region with southwesterly wind flow allowed for showers and thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure over Central Florida with a mid-level shortwave was moving over the Florida Peninsula. Ample moisture across the region with southwesterly wind flow allowed for showers and thunderstorms to develop. Cold temperatures aloft and convective instability allowed some of the stronger thunderstorms to become severe. Storms in Palm Beach County produced a funnel cloud and a tornado. Lightning in Miami-Dade caused a house fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 3, 2:48 PM EST, 16 minutes earlier.
Area forecast discussion, May 3, 2:48 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Miami FL
348 PM EDT Fri May 3 2019
.DISCUSSION...
A wet pattern is in place at least through the weekend, and
possibly through next week. A weak surface trough, over North
Florida, is progressing very slowly to the north, and the moisture
associated with the trough is bringing showers and thunderstorms
to the area. A 500mb short wave is helping to amplify the
convection, in both strength and coverage. A surface high remains
well to the east of the area, keeping the surface wind generally
out of the south. This is forecast to continue through the
beginning of next week.
For the remainder of today, bufkit soundings show MBE vectors that
would indicate both backbuilding and a general propagation to the
east at times. This is what is being observed on radar as well.
The 500mb temperatures seem to be cooling to around -9C, and a
somewhat drier upper level could result in some stronger
downbursts today, but still only perhaps SPS type of
thunderstorms.
This pattern will keep plenty of moisture over the area and
showers and thunderstorms will be possible each day through the
period. The models were indicating a cold front by Wednesday
morning, but they have backed off on that front, stalling it out
over Central Florida, keeping convection in the forecast through
the week. Several weak 500 mb short waves are progged to move
across the region, which may help to amplify convection in both
strength and coverage at times. The main concern, besides
lightning for the next week, will be heavy precipitation causing
ponding of water on roadways and in poor drainage areas.
&&
.MARINE...
Showers and thunderstorms will continue to be possible through the
next week. An area of high pressure well to the east, is forecast
to maintain the southerly wind across the area. This should keep
marine conditions fairly benign. The exception will be locally
rough marine conditions due to showers and storms over the waters.
&&
.AVIATION...
Convection has developed over the interior and may sneak closer
to the east coast terminals. Some convection could focus and
persist from FLL to PBI through the evening. Coverage should
decrease overnight, though some coastal showers could persist.
Another round of morning convection is possible with afternoon
thunderstorms mainly along the east coast terminals. Short-fused
amendments for brief bouts of IFR are possible.
&&
.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach 73 86 73 87 / 40 60 30 50
Fort Lauderdale 76 85 77 87 / 30 50 30 40
Miami 75 86 75 86 / 30 50 20 40
Naples 75 89 75 89 / 20 20 10 20
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&
DISCUSSION...13
MARINE...13
AVIATION...02/RAG
Hazardous weather outlook, May 3, 3:01 PM EST, 3 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
401 PM EDT Fri May 3 2019
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
040815-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
401 PM EDT Fri May 3 2019
...Strong storms possible today through the evening hours...
This hazardous weather outlook is for South Florida.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Thunderstorms: Thunderstorms are possible across the region through
the evening hours. Any storms that develop could produce gusty
winds, lightning, and locally heavy rainfall. Funnel clouds are also
possible with strong storms that develop today.
Flooding: There is a reasonable threat of ponding of water on
roadways and in poor drainage areas across the east coast metro
areas.
Waterspouts: There is a slight chance of waterspouts across the
Atlantic waters.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
There is a chance of thunderstorms through the weekend mainly over
the interior and east coast metro areas. The primary hazards will be
lightning and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected tonight.
For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.
In the hours before
Special weather statement, May 3, 2:00 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Miami FL
300 PM EDT Fri May 3 2019
FLZ071-073-031945-
Inland Broward County FL-Inland Miami-Dade County FL-
300 PM EDT Fri May 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIAMI-DADE AND
SOUTH CENTRAL BROWARD COUNTIES UNTIL 345 PM EDT...
* At 259 PM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near Mile
Marker 30 On Alligator Alley to 13 miles west of Intersection Krome
And U.S. 27. Movement was east northeast at 10 mph.
* Small hail and winds in excess of 45 mph possible with these
storms.
* Locations impacted include...
Mile Marker 30 On Alligator Alley, Intersection Alligator Alley
And Miami Canal, East Toll Gate On Alligator Alley and
Intersection I-75 And U.S. 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2615 8043 2615 8044 2612 8043 2609 8043
2588 8044 2587 8073 2619 8067 2622 8043
TIME...MOT...LOC 1859Z 251DEG 9KT 2611 8056 2593 8064
BAXTERSpecial weather statement, May 3, 2:22 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Miami FL
322 PM EDT Fri May 3 2019
FLZ071>074-032000-
Inland Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
322 PM EDT Fri May 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIAMI-DADE AND
SOUTH CENTRAL BROWARD COUNTIES UNTIL 400 PM EDT...
* At 321 PM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near East
Toll Gate On Alligator Alley to 8 miles southwest of Intersection
Krome And U.S. 27. Movement was east southeast at 10 mph.
* Small hail and winds in excess of 45 mph possible with these
storms.
* Locations impacted include...
Hialeah, Pembroke Pines, Miramar, Davie, Sunrise, Weston, Doral,
Miami Lakes, Hialeah Gardens, Medley, Intersection Krome And U.S.
27 and Pennsuco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2612 8036 2599 8035 2589 8034 2582 8039
2586 8063 2614 8060
TIME...MOT...LOC 1921Z 294DEG 10KT 2612 8051 2589 8056
BAXTERSpecial weather statement, May 3, 3:03 PM EST, 1 minute before
Special Weather Statement
National Weather Service Miami FL
403 PM EDT Fri May 3 2019
FLZ067-068-168-032045-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
403 PM EDT Fri May 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PALM BEACH COUNTY
UNTIL 445 PM EDT...
* At 402 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles west of Palm Beach Gardens,
moving east northeast at 10 mph.
* Small hail and winds in excess of 45 mph possible with this storm.
* Locations impacted include...
West Palm Beach, Jupiter, Palm Beach Gardens, Riviera Beach,
Tequesta, North County Airport, The Acreage, Caloosa, Fau North
Campus, Philo Farms, Jupiter Farms and Limestone Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2679 8009 2682 8033 2696 8030 2696 8014
2697 8014 2697 8007
TIME...MOT...LOC 2002Z 205DEG 7KT 2687 8022
BAXTEREvent by event
1 funnel cloud, 1 tornado, 1 lightning. Local standard time, as filed.
Funnel Cloud, Palm Beach
- When
- May 3, 3:04 PM EST
- Where
- Palm Beach County, 11.12 mi N of Wellington
- Reported by
- Social Media
- Coordinates
- 26.830, -80.270
A member of the public via social media shared photo of a funnel cloud from Northlake Blvd looking north. The funnel never reached the ground.
Tornado, Palm Beach
- When
- May 3, 3:50 PM EST to 3:51 PM EST
- Where
- Palm Beach County, 4.67 mi N of Loxahatchee to 4.69 mi N of Loxahatchee
- Rating
- EF0
- Path length
- 0.03 mi
- Path width
- 20 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 26.748, -80.352
NWS Damage Survey confirmed a short-lived EF-0 tornado that damaged a horse stable roof, nearby fencing, and trees on the afternoon of May 3rd, 2019 in the Loxahatchee area of inland Palm Beach County.
Lightning, Miami-Dade
- When
- May 3, 5:00 PM EST
- Where
- Miami-Dade County, 0.78 mi S of West Miami
- Property damage
- $100,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 25.759, -80.272
Coral Gables Fire Department reported a house fire caused by a lightning strike. The lightning caused a fire to ignite in the attic of the house in Coral Gables causing extensive damage. Damage amounts are estimated.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 3 to 4, 20192 deaths · $4.2 million · EF2 · 33 events
- Flash Flood and Flooding in Missouri, May 3 to 16, 20192 deaths · $3.0 million · 3 events
- Hail and Damaging Winds in West Virginia, May 3, 2019$563,000 · 1.75 in hail · 15 events
- Damaging Winds in Texas, May 3, 2019$165,000 · 61 kt wind · 7 events
- Tornadoes and Hail in Texas, May 3, 2019$35,000 · EF0 · 9 events
- Hail and Damaging Winds in Pennsylvania, May 3, 2019$26,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, May 3, 20191.75 in hail · 15 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 3 to 4, 201914 events
- Tornadoes and Hail in Texas, May 3, 2019$11,000 · EF0 · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 3, 201950 kt wind · 8 events
- Hail and Damaging Winds in Tennessee, May 3 to 4, 20191 in hail · 5 events
- Flash Flooding and Hail in Missouri, May 3, 20191 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818626, 818105, 826343.